Clostridium difficile-induced colitis (also called antibiotic-associated colitis and pseudomembranous colitis) is inflammation of the large intestine that results in diarrhea. The inflammation is caused by the growth of unusual bacteria, which usually results from antibiotic use.
Many antibiotics alter the balance among the types and quantity of bacteria in the intestine, thus allowing certain disease-causing bacteria to multiply and replace other bacteria. The type of bacteria that most commonly overgrows and causes infection is Clostridium difficile. Clostridium difficile infection releases two toxins that can cause inflammation of the protective lining of the large intestine (colitis).
Almost any antibiotic can cause this disorder, but clindamycin, penicillins (such as ampicillin and amoxicillin), and cephalosporins (such as cephalexin) are implicated most often. Other commonly involved antibiotics include erythromycin, sulfonamides (such as sulfamethoxazole), chloramphenicol, tetracycline, and quinolones (such as norfloxacin). Clostridium difficile colitis also may follow the use of certain cancer chemotherapy drugs.
Clostridium difficile infection is most common when an antibiotic is taken by mouth, but it also occurs when antibiotics are injected or given intravenously. The risk of developing Clostridium difficile-induced colitis increases with age. Other risk factors include having a severe underlying disease, staying for an extended time in the hospital, living in a nursing home, and undergoing gastrointestinal surgery. Drugs and conditions that decrease gastric acidity may also increase susceptibility, particularly proton pump inhibitor drugs.
Sometimes the source of the bacteria is the person's own intestinal tract. Clostridium difficile is normally present in the intestines of about 15 to 70% of newborns and a considerable proportion of healthy adults. These populations of people, known as carriers, have the bacteria but do not show any signs of illness. Other times, carriers spread the infection to at-risk people. Additionally, the bacteria are commonly found in soil, water, and household pets. Spread among people can be prevented by meticulous hand washing.
Colitis caused by Clostridium difficile infection rarely occurs when there has not been any recent use of antibiotics. Physically stressful events, such as surgery (typically involving the stomach or bowels), can likely lead to the same kind of imbalance among the type and quantity of bacteria in the intestine or can interfere with the intestine's intrinsic defense mechanisms, which in turn allows Clostridium difficile infection and colitis to develop.
Symptoms typically begin 5 to 10 days after starting antibiotics but may occur on the first day. However, in one third of people who have this disorder, symptoms do not appear until 1 to 10 days after treatment has stopped, and in some people, symptoms do not appear for as long as 2 months afterward.
Symptoms vary according to the degree of inflammation caused by the bacteria, ranging from slightly loose stools to bloody diarrhea, abdominal pain, and fever. Nausea and vomiting are rare. The most severe cases may involve life-threatening dehydration, low blood pressure, toxic megacolon (see Inflammatory Bowel Diseases (IBD): Complications), and perforation of the large intestine.
Clostridium difficile-induced colitis should be suspected in anyone who develops diarrhea within 2 months of using an antibiotic or within 72 hours of being admitted to a hospital. The diagnosis is confirmed when one of the toxins produced by Clostridium difficile is identified in a stool sample. A toxin is found in about 20% of people with mild antibiotic-associated colitis and in more than 90% of those with severe antibiotic-associated colitis. Sometimes two or three stool samples must be obtained before the toxin is detected.
A doctor can also diagnose Clostridium difficile-induced colitis by inspecting the lower part of the inflamed large intestine (the sigmoid colon), usually through a sigmoidoscope (a rigid or flexible viewing tube) and observing a specific type of inflammation called pseudomembranous colitis. A colonoscope (a longer flexible viewing tube) is used to examine the entire large intestine if the diseased section of intestine is higher than the reach of the sigmoidoscope. These procedures, however, usually are not required.
If a person with Clostridium difficile-induced colitis has diarrhea while taking antibiotics, the drugs are discontinued immediately unless they are essential. Drugs that slow the movement of the intestine, such as diphenoxylate, usually are avoided because they may prolong the disorder by keeping the disease-causing toxin in contact with the large intestine. Clostridium difficile-induced colitis without complications usually subsides on its own within 10 to 12 days after the antibiotic has been stopped. When it does, no other therapy is required. However, if mild symptoms persist, cholestyramine resin may be effective, probably because it binds itself to the toxin.
For most cases of more severe Clostridium difficile-induced colitis, the antibiotic metronidazole is usually effective against Clostridium difficile. The antibiotic vancomycin is reserved for the most severe or resistant cases. Some people require bacitracin or Saccharomyces boulardii, a yeast probiotic. Symptoms return in up to 20% of people with this disorder, and treatment with antibiotics is repeated. If diarrhea returns repeatedly, prolonged antibiotic therapy may be needed. In very rare instances, people are treated with preparations of lactobacillus given by mouth; an enema of fecal material, which recolonizes the intestine with normal bacteria; or intravenous gamma globulin. Doctors are studying whether the antibiotic rifaximin will prove effective in treating Clostridium difficile-induced colitis and whether vaccination against Clostridium difficile may help in the treatment of refractory (treatment-resistant) disease and even prevent the disease in people at risk.
Rarely, Clostridium difficile-induced colitis is so severe that the person must be hospitalized to receive intravenous fluids, electrolytes (such as sodium, magnesium, calcium, and potassium), and blood transfusions. A temporary ileostomy (a surgically created connection between the small intestine and an opening in the abdominal wall that diverts stool from the large intestine and rectum) or surgical removal of the large intestine (colectomy) occasionally is needed in these severe cases as a lifesaving measure.
Last full review/revision September 2006 by David B. Sachar, MD; Aaron E. Walfish, MD